Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 40, NWS Glasgow, MT

June 10, 2021Dawson County, Richland County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 10, 2021, 5:44 PM MDT for Dawson County, Richland County, Wibaux County, Montana. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 5:44 PM MDT (23:44 UTC)
Expired
Jun 10, 2021, 6:45 PM MDT
In force
61 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Dawson County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 207 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:50 PM MDTHAIL 1.7522 N Wibaux, MTQUARTER TO GOLF BALL SIZE HAIL.
Jun 10, 6:16 PM MDTHAIL 1.759 Ene Savage, MT.
Jun 10, 6:16 PM MDTHAIL 1.759 Ene Savage, MT
Jun 10, 6:30 PM MDTHAIL 1.755 Ese Savage, MTLOCATION AND TIME ESTIMATED. HAIL RANGED FROM THE SIZE OF PEAS TO GOLF BALLS. LARGEST HAIL OCCURRED ROUGHLY 6:30PM, BUT HAIL WAS ON AND OFF FROM 5:20PM TO 8PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:30 PM MDTTornado WatchSPC6 hr
Jun 10, 2:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 651 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
651 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS55 KGGW 102344
SVRGGW
MTC021-083-109-110045-
/O.NEW.KGGW.SV.W.0040.210610T2344Z-210611T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
544 PM MDT Thu Jun 10 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wibaux County in northeastern Montana...
  East central Dawson County in northeastern Montana...
  Southeastern Richland County in northeastern Montana...

* Until 645 PM MDT.

* At 544 PM MDT, a severe thunderstorm was located 8 miles north of
  Skaar, or 15 miles south of Sidney, moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Skaar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Montana.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4711 10452 4768 10404 4698 10404
TIME...MOT...LOC 2344Z 212DEG 32KT 4749 10406 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

NWS Glasgow
rux
1 follow-up statement
996 
WWUS55 KGGW 110028
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
628 PM MDT Thu Jun 10 2021

MTC021-083-109-110045-
/O.CON.KGGW.SV.W.0040.000000T0000Z-210611T0045Z/
Wibaux MT-Dawson MT-Richland MT-
628 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN WIBAUX...EAST CENTRAL DAWSON AND SOUTHEASTERN
RICHLAND COUNTIES...

At 627 PM MDT, a severe thunderstorm was located near Alexander, or
20 miles east of Sidney, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Skaar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Montana.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4711 10452 4768 10404 4698 10404
TIME...MOT...LOC 0027Z 212DEG 32KT 4782 10375 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

NWS Glasgow
rux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:13 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 10, 4:13 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
413 PM MDT Thu Jun 10 2021

.DISCUSSION...
Update: This Afternoon and tonight.

There is a Tornado Watch out for our eastern counties and Severe
Thunderstorm Watch out for the rest of the area.

Plenty of lift as an upper level jet and shortwave trough lift
across the area tonight. Moisture, instability and shear
available for rapid thunderstorm development over all of NE MT
this afternoon and into this evening. Most of the activity will
begin to move off to the east in to the Dakotas by around
midnight.

Tornado Threat:
For Sheridan, Daniels, Roosevelt, Richland, and Wibaux there is
enough shear and instability that there is a Tornado Watch in
effect through 900 pm mdt. Possible tornadoes, severe wind gusts,
and large hail 1-3 inches possible.

Severe Thunderstorm Threat:
For Phillips, Petroleum, Garfield, Valley, McCone, Dawson, and
Prairie there is a Severe Thunderstorm Watch in effect until 10 pm
MDT. This area has enough shear, instability, and a slightly drier
atmosphere will produce the main threat for severe wind gusts and
large hail.
Friday, a cooler, post-frontal, drier environment will be in place
with persistent gusty west winds, keeping the need for the current
Lake Wind Advisory in place.

By Friday night, the main active and forcing mechanisms will be
past and calmer conditions will return, allbeit under a building
broad ridge of high pressure from the south.

This will allow for a period of hot and dry weather to prevail
this weekend and into next week.
&&

.AVIATION...

FLIGHT CONDITIONS: Severe Thunderstorm Watch in effect until 1000
pm mdt & Tornado Watch in effect until 900 pm mdt covering all of
NE MT. IFR to LIFR briefly as multiple thunderstorms sweep
through the region during the afternoon and evening hours. All
summertime severe weather threats will be possible. Expect
amendments.

LLWS: Possible due to severe thunderstorms.

WINDS: Winds SE 25-30kts along the MT/ND border through 00z then
shifting to W-SW at 15-20kts through 06z then W-NW 15 to 25 kts through
the remainder of the period as the front sweep across the
remainder of the area overnight.

SYNOPSIS: The weather pattern and ingredients have come together
for severe thunderstorms and possible tornadoes this afternoon
and evening. All summertime severe weather threats are possible,
large hail from 1-3", thunderstorm wind gust possible from from 45-60
kts, and possible tornadoes.
&&

.FIRE WEATHER...
Red Flag Warning through 800 pm MDT this evening due to low
humidities and strong gusty winds for fire weather zones 122 to
include the following counties; McCone; Dawson; Richland Prairie;
and Wibaux counties. A trough of low pressure is forecast to move
across the area creating an environment conducive for severe
thunderstorms. Expect frequent lightning, strong microburst winds,
and hail from these storms. As the trough moves NE across the
area this evening, low RH will wrap NNE across the warning area as
a dryline pushes east through the warned area. A cold front will
move through the area by around midnight tonight bringing cooler
conditions, breezy NW winds and higher RH values.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT Friday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

Red Flag Warning until 8 PM MDT this evening for MTZ122.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 10, 4:33 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
433 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             SIDNEY                  47.71N 104.16W
06/10/2021  E1.75 INCH       RICHLAND           MT   EMERGENCY MNGR

            CONTINUED PEA SIZE HAIL, WITH BRIEFLY UP TO
            PING PONG BALL SIZE.

&&

JEZ
Local storm report, Jun 10, 4:36 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
436 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 W RESERVE             48.61N 104.61W
06/10/2021  M1.00 INCH       SHERIDAN           MT   PUBLIC

            PEA TO QUARTER SIZE HAIL FROM 4 TO 4:14 PM.
            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 10, 4:38 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
438 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     4 SE ANTELOPE           48.65N 104.40W
06/10/2021  E60 MPH          SHERIDAN           MT   TRAINED SPOTTER

&&

BB
Local storm report, Jun 10, 4:46 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
446 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 SE ANTELOPE           48.65N 104.40W
06/10/2021  E1.50 INCH       SHERIDAN           MT   TRAINED SPOTTER

            SAME LOCATION AS 60 MPH WIND AT 436 PM

&&

BB
Local storm report, Jun 10, 5:15 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
515 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             ANTELOPE                48.69N 104.46W
06/10/2021  M1.00 INCH       SHERIDAN           MT   PUBLIC

            QUARTER SIZE HAIL FELL FOR 20 MINUTES.
            RECEIVED OVER ONE INCH OF RAIN.

&&
Special weather statement, Jun 10, 5:21 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
521 PM MDT Thu Jun 10 2021

MTZ021-022-110000-
Petroleum MT-Garfield MT-
521 PM MDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Melstone, or 31 miles southeast of Winnett, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edwards, Sand Springs and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4679 10795 4739 10757 4711 10700 4686 10737
      4685 10782 4685 10789 4682 10785 4680 10784
      4680 10785 4679 10784 4678 10785 4676 10783
      4676 10787
TIME...MOT...LOC 2321Z 220DEG 36KT 4679 10776

NWS Glasgow
TFJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:56 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 9, 7:51 PM MDTSevere Thunderstorm WarningGGWPhillips54 min
Jun 9, 8:30 PM MDTSpecial Weather StatementGGW45 min
Jun 9, 8:33 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 9, 8:44 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley61 min
Jun 9, 9:18 PM MDTSpecial Weather StatementGGW42 min
Jun 9, 9:32 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips58 min
Jun 9, 10:16 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 9, 10:25 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips65 min
Jun 9, 10:37 PM MDTSpecial Weather StatementGGW38 min
Jun 9, 10:38 PM MDTSevere Thunderstorm WarningGGWPhillips67 min
Jun 9, 11:28 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley25 min
Jun 9, 11:56 PM MDTSpecial Weather StatementGGWPhillips94 min
Jun 10, 3:47 AM MDTRed Flag WarningGGWDawson, McCone, Prairie, Richland, Wibaux16 hr
Jun 10, 2:32 PM MDTSevere Thunderstorm WarningGGWDawson, Richland16 min
Jun 10, 3:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Sheridan61 min
Jun 10, 3:27 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum63 min
Jun 10, 3:31 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan59 min
Jun 10, 3:41 PM MDTTornado WarningGGWRichland34 min
Jun 10, 4:05 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum55 min
Jun 10, 4:12 PM MDTTornado WarningGGWRichland, Roosevelt33 min
Jun 10, 4:22 PM MDTSpecial Weather StatementGGW38 min
Jun 10, 4:23 PM MDTSevere Thunderstorm WarningGGWSheridan67 min
Jun 10, 4:38 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Wibaux45 min
Jun 10, 5:21 PM MDTSpecial Weather StatementGGWGarfield39 min
Jun 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.